Savvy Psychopharmacology

Polypharmacy in older adults

Author and Disclosure Information

 

References

Trazodone causes sedative effects via anti-alpha 1 activity, which is thought to be responsible for orthostasis and may further increase the risk of falls.51 Mrs. B’s use of trazodone may have increased her risk of sedation and falls.

Antihistaminergic medications are associated with sedation, confusion, cognitive dysfunction, falls, and delirium in geriatric patients. Medications that act on histamine receptors can be particularly detrimental in the geriatric population because of their decreased clearance, smaller volume of distribution, and decreased tolerance.17,18

Anticholinergic medications. Although atropine and benztropine are widely recognized as anticholinergic agents, other medications, such as digoxin, paroxetine, and colchicine, also demonstrate anticholinergic activity that can cause problematic central and peripheral effects in geriatric patients.55 Central anticholinergic inhibition can lead to reduced cognitive function and impairments in attention and short-term memory. The peripheral effects of anticholinergic medications are similar to those of antihistamines and may include, but are not limited to, dry eyes and mouth via increased inhibition of acetylcholine-mediated muscle contraction of salivary glands.55 These effects can be compounded by the use of OTC medications that exhibit anticholinergic activity.

Diphenhydramine causes sedation through its activity on cholinergic and histaminergic receptors. Patients may not be aware that many OTC cough-and-cold combination products (such as NyQuil, Theraflu, etc.) and OTC nighttime analgesic products (such as Tylenol PM, Aleve PM, Motrin PM, etc.) contain diphenhydramine. For a geriatric patient, such as Mrs. B, diphenhydramine may increase the risk of falls and worsen cognition.

Teach patients to disclose everything they take

Polypharmacy can be detrimental to older patients’ health due to the increased risk of toxicity caused by therapeutic duplication, drug–drug interactions, and drug-disease interactions. Most patients are unable to navigate the nuances of medication indications, maximum dosages, and therapeutic duplications. Older adults frequently take OTC medications and have the greatest risk of developing adverse effects from these medications due to decreased renal and hepatic clearance, increased drug sensitivity, and decreased volume of distribution. Dietary supplements pose a unique risk because they are not FDA-regulated and their purity, quality, and content cannot be verified. Educating patients and family members about the importance of reporting all their prescription medications, OTC medications, and dietary supplements to their pharmacists and clinicians is critical in order to identify and mitigate the risks associated with polypharmacy in geriatric patients.

Continue to: CASE

Pages

Next Article: